The steroids should have nothing to do with your weight. As an inhaled medication, it's point of action is on the inflamed lining of the airway. Very miniscule amounts of steroid get absorbed because of this. The only long term growth changes noted with inhaled steroids were noted in kids on very high doses (2000 micrograms/day) and even in those cases it was the growth velocity that was slowed, and even then the final height was not changed.
The only thing I have had patients describe to me, is that because they feel better when their asthma is controlled, their appetite is better.
If you do not keep your asthma under control, you won't be able to exercise as efficiently, and your weight control will suffer.
You're not the age of my usual patients, but the message would be the same.
I have had a similar problem with steroids. The last time I took oral prednazone I gained 15 pounds in 5 days. The doctor could not believe what was happening to me. I lost the weight once I got the drugs completely out of my system. Both my family doctor and the lung specialist assured me that the weight gain could not happen with inhaled steroids. Guess what they were both wrong! It was not as severe as it was with the oral medications but it happened all the same. My chiropractor did some research for me and found a study that suggested that some people are highly sensitive to steroids of any kind. With continued chiropractic care and allergy desensitization I am completely off all allergy and asthma medications. Keep at your doctor about treating the causes of your asthma rather than just the symptoms
I joined this forum just so I could reply to you :)
I'll try to make this as short as I can: I have bronchopulmonary dysplasia (BPD) as a result of premature birth. When I was born, I had 10% of normal lung capacity and the doctors told my parents I would die and to prepare for a funeral up until I was about 8 years old. (I also had heart complications but those, fortunately, were remedied by open heart surgery as a child. The BPD, however, has stuck with me.) I'm now 25.
I stopped going to a pulmonologist about 10 years ago because the diagnosis and prognosis never changed. At that time I was quite underweight and had been all my life. I worked hard to gain weight in high school. But when I got to college and switched from my pediatrician to a family friend/nurse practitioner, she put me on Advair 500 in place of Serevent. I've been on Advair 500 for about 5 years...until two days ago.
I gained over 20 pounds during that time (and I'm 4'10" so that's nothing to sneeze at) - and about 10 pounds in the past year, which is a huge amount for my frame. Since this past June I have been working out and pushing myself so hard - doing 50 minutes to an hour of cardio, plus 20-30 minutes of Pilates, 5 days a week, plus changed my entire diet, and I was barely maintaining my weight, much less losing any. I went back to my nurse practitioner who only gave me diet tips which I already knew. I went to my gynocologist thinking it was my birth control pills (which I've been on for five years)...no dice. Apparently no one thought of the extremely high dosage of steroids I was inhaling every day. No one had ever told me that a side effect of long-term use of high doses of steroids is weight gain. I only found that out through my own desperate searching a few weeks ago, at which point I promptly scheduled an appointment with a pulmonolgist. The pulmonolgist told me that Advair 500 was never intended for long-term use by ANYONE and was only intended for asthmatics (in emergencies), which I am not. In fact, Advair itself is not even recommended for BPD. *facepalm*
I've now been off the Advair completely for two days. I found your post by searching for how long inhaled seroids stay in your system, because I want them OUT! I have picked up my workout regime with renewed hope & vigor and I am hoping and praying that my metabolism rebounds in any kind of resmblance to the way it used to be before I got on Advair 500.
So, the end of my long story is...I am right there with you! I only WISH someone had been there to tell me what steroids in Advair 500 can do five years ago - or even three years ago. The amount of suffering and self-hatred I have experienced over the past few years of constantly gaining weight and never being able to lose any no matter how hard I tried...I cannot even begin to articulate.
That's been my experience. I hope it helped to hear it, if nothing else :)
Now...can anyone tell me how long inhaled steroids stay in your system after you stop taking them??
Thank you so much for your reply! I know exactly, precisely, in total technicolor what you mean about "self hatred". Hate is a strong word, so I use the words "guilt, fattie, no self control..." BUT do discuss with your pharmacist. Mine suggested that I first change from inhaling Advair twice a day to once a day for about 5 days. And then go to one inhale every other day for another 5 days. The idea is to withdraw it from your body gradually. He said that while the drug manufacturer might not say to do it this way, that all our bodies are different and we need to be careful that we don't invite a nasty asthma attack. He told me that there are two major drugs in Advair. One is not a steroid and it is out of the body in 2 days. The steroid component is out in 3 days after stopping use.
Before I joined CC, I had searched the internet and found many testimonies about weight gain with this drug. Then two or three months later, they all had disappeared. It was weird. I hadn't written down where I saw them, so I had no testimonies to print nor any people to email about the issue when it was time to see the allergist. I am finding it fascinating that now that I am off the drug, my numbers on the flowmeter have gone higher than ever before. From that perspective, it appears that my lungs are doing better without the med. AND I do think I have shed a couple pounds at least. My body weight seems to fluctuate naturally anyway. And I am continuing the same eating plan and exercise plan I was practicing while taking Advair. If we want to know "for sure", we have to keep every other habit the same and just eliminate one thing at a time!
Good luck and keep me informed of your progress as I will do as well!
i gain 35 pounds after i started on inhale disc.on a visit to a gland and diabete specialist he said the inhalers has steroids in it that is causing all my weight gain..i stop useing the inhaler two days ago.for several monthes i gain 3 pounds to five pounds per week.i hope the weight will start coming off.my pulmonary doctor said i would not gain weight!!!goes to show you cannot totally trust your doctor..during the usage of these disc i had coughing jags that i thought it was heart disease related but it turns out it was the steroids that was making me go into a coughing jag..from now on i will check the medweb on the internet on the ingredient in all my medications!i will never again totally trust a doctor.i have arthriest of the spine with scoliosis so walking is painful to begin with but with weighing in at 175 pounds i can only walk one quarter of a block before i have to sit down because of the pain!the one i just threw away was advair i dont remember the other one but they also cause the medical condition of short memory and joint stiffness and pain up walking!!!!i am so mad at all of my doctors knowing my compliants all these months were related to the inhalers!all i got from those two inhalers were the side affects! and they knew it!
The side effects of allergy medications keep some people from using them. Natural remedies can be a great alternative, but some are more effective than others.